loading page

Delayed hypersensitivity to antiepileptic drugs in children
  • +8
  • Francesca Mori,
  • Natalia Blanca-Lopez,
  • Jean-Christoph caubet,
  • Pascal Demoly,
  • George du Toit,
  • Eva Gomes,
  • Semanur Kuyucu,
  • Antonino Romano,
  • Ozge Soyer,
  • Sophia Tsabouri,
  • Marina Atanaskovic-Markovic
Francesca Mori
Allergy Unit
Author Profile
Natalia Blanca-Lopez
Infanta Leonor University Hospital
Author Profile
Jean-Christoph caubet
Geneva Unversity Hospital
Author Profile
Pascal Demoly
CHU Arnaud de Villeneuve
Author Profile
George du Toit
Children’s Allergy Service, Evelina Children's Hospital, Guy’s and St Thomas’, London. Women and Children’s Health, School of Life Course Sciences, Faculty of Life Sciences and Medicine, King’s College London
Author Profile
Eva Gomes
Centro Hospitalar do Porto, EPE – Hospital Maria Pia
Author Profile
Semanur Kuyucu
Mersin University,Faculty of Medicine
Author Profile
Antonino Romano
Allergy Unit, Complesso Integrato Columbus
Author Profile
Ozge Soyer
Hacettepe University School of Medicine, Ihsan Dogramaci Children's Hospital
Author Profile
Sophia Tsabouri
University of Ioannina Faculty of Medicine
Author Profile
Marina Atanaskovic-Markovic
Med Fac Univ Belgrade, Serbia
Author Profile

Abstract

Background: Antiepileptic drugs (AEDs) are widely used for the treatment of epilepsy, but they can be associated with the development of mainly delayed/non-immediate hypersensitivity reactions (HRs). Although these reactions are usually cutaneous, self-limited and spontaneously resolve within days after drug discontinuation, sometime HRs reactions to AEDs can be severe and life threatening. Aim: This paper seeks to show examples on practical management of AEDs HRs in children starting from a review of what it is already known in literature. Results: Risk factors include age, history of previous AEDs reactions, viral infections, concomitant medications and genetic factors. The diagnosis work-up consists of in vivo (Intradermal testing and Patch testing) and in vitro tests [serological investigation to exclude the role of viral infection, lymphocyte transformation test (LTT), cytokine detection in ELISpot assays and granulysin (Grl) in flow cytometry]. Treatment is based on a prompt drug discontinuation and mainly on the use of glucocorticoids. Conclusion: Dealing with AEDs HRs is challenging. The primary goal in the diagnosis and management of HRs to AEDs should be trying to accurately identify the causal trigger and simultaneously identify a safe and effective alternate anticonvulsant. There is therefore an ongoing need to improve our knowledge of HS reactions due to AED medications and in particular to improve our diagnostic capabilities.

Peer review status:Published

30 Oct 2020Submitted to Pediatric Allergy and Immunology
03 Nov 2020Review(s) Completed, Editorial Evaluation Pending
03 Nov 2020Editorial Decision: Accept
17 Nov 2020Published in Pediatric Allergy and Immunology. 10.1111/pai.13409